Although it is not common for stimulants such as Adderall or Vyvanse to cause sleepiness, it can happen.
Sleepiness caused by stimulants can usually be attributed to an abrupt stoppage of the drug. In a lot of cases, people become reliant on stimulants for simply staying at baseline, “normal” energy levels. Then for whatever reason, they suddenly stop using the drug and become extremely fatigued as a result. But in some rare cases, people find that they feel a sudden tiredness, fatigue or lethargy very soon after taking stimulant drugs like Adderall, Vyvanse, or caffeine.
What causes sleepiness after taking stimulants?
This article will look at how stimulant drugs work to find out what causes people to feel tired while using these drugs. We will look at some of the most common side effects of stimulant medications, and look at ways you can stop feeling sleepy after using them! To learn about supplements which help ADHD but don’t cause sleepiness, read our guide on ADHD nootropics.
What Causes Sleepiness from Stimulants?
It all comes down to the energy crash that follows them. The high intake of caffeine means that the neurotransmitter, adenosine, was able build up in your brain. This is because the caffeine had been blocking it.
Adenosine makes you feel tired. Caffeine blocks adenosine receptors, thereby preventing you from feeling tired. After the caffeine has been metabolized, those receptors become flooded with adenosine. This can cause extreme tiredness or lethargy to come on very quickly.
This is known as the energy crash, which you often experience after taking a lot of caffeine.
While we typically associate the energy crash with caffeine (particularly energy drinks and caffeine pills), it also happens with stimulant drugs of all kinds, including Adderall.
Can Adderall Make You Sleepy?
Believe it or not, Adderall can make you sleepy.
In people with ADHD, Adderall and other stimulant drugs can have a calming effect. This is actually how these drugs are supposed to work. Some people with ADHD find Adderall so calming that it may even make them feel sleepy initially. This effct usually wears off after 30-90 minutes, leaving the user feeling calm and able to focus on school or work.
For people who do not have ADHD, Adderall is anything but calming. If you do not have ADHD, then Adderall will never make you feel sleepy while you’re actually on the drug. The tiredness comes on when Adderall wears off, and it comes on strong!
It isn’t uncommon for people using Adderall without a prescription to be struggling to stay awake 8-12 hours after taking the drug. To put that in context, that means someone taing Adderall at 9am to help them study could be falling asleep at their desk at 7pm as they experience the energy crash.
What to do if Adderall makes you tired
If Adderall is making you tired, we highly recommend talking to a medical professional as this could be a sign of an underlying condition, a negative drug interaction, or something even more serious.
More often than not, if Adderall calms you down, then it is highly likely that you have Attention Deficit Hyperactivity Disorder.
If you are finding that Adderall is making you tired after it wears off, then that is totally normal. Feling tired aftr stiulants have worn off is exactly what is supposed to happen. The severity of the energy crash after Adderall wears off is determined by how much you’ve taken, how long you’ve been using the drug, and how tired you are.
If you want to stop feeling so tired after taking Adderall, Vyvanse or Focalin, then the first thing to do is have your dose re-evaluated by a doctor.
Another thing to try is using caffeine and other stimulants while you taper off Adderall gradually. Stimulants like caffeine are milder than Adderall and are thus less likely to give you an extreme energy crash once they wear off.
Learn more: Adderall tolerance guide.
Other than sleepiness, what other effects can stimulants have?
Stimulants can cause sleepiness and other side effects.
Side effects of stimulants could include:
- Hypertension – High blood pressure.
- Irritation – More often with a bad mod.
- Tremor – Involuntary shakin
- Insomnia is – Inability or inability to fall asleep at night.
- Headache – Pain in your head.
- Nausea, diarrhea, and sickness.
- Anxiety – Feelings of unease, worry, and fear.
- Dizziness – Lightheadedness and confusion.
- Stuffy nose – Congested Sinuses
- Lower spine pain: Back pain
These effects can vary depending on which stimulant you use, but they are still risks. It may be worth decreasing your dosage or consulting your doctor if you experience symptoms similar to these.
How stimulants can cause sleepiness & how to avoid it?
Although they can cause sleepiness in some cases, stimulants are most commonly used to reduce sleepiness. It’s kind of in their name!
Caffeine is a stimulant that blocks adenosine in your brain. This causes a rapid reduction in fatigue in the shot term, but a massiove energy crash once the drug wears off. It isn’t common for people who consume a lot of caffeine to feel extremely sleepy by late afternoon.
This is to use caffeine as an example, but all stimulants display similar effects: a sudden increase in energy and reduction in fatigue, followed by an abrupt crash and onset of sleepiness.
This isn’t the only side effect of stimulants. Others have reported side effects such as dizziness, hypertension, nausea, and dizziness.
Is there a way to enjoy stimulants without the sleepiness that follows?
The best way to enjoy the many benefits of stimulant drugs like caffeine or Dynamine is to be intelligent with your dosing and to use stimulants as part of a broader nootropic stack.
Our top rated energy supplement right now – and the #1 Adderall alternative on the market today – combines a precise dose of caffeine with Theanine, Citicoline and Tyrosine (plus B vitamins) to deliver the same intense focus as Vyvanse and Adderall without the side effects (including sleepiness).
Brian Johnson is current Editor of Vagarights.com and a long-time writer for VAGA. A former psychologist, Brian is passionate about improving mental health and finding ways to stave off cognitive decline. He is an expert on nootropics, cognitive enhancement and biohacking more broadly. You can see his work on Google scholar.